Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Albuquerque, NM

May 13, 2016Chaves County, De Baca County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 13, 2016, 2:11 PM MDT for Chaves County, De Baca County, Lincoln County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 2:11 PM MDT (20:11 UTC)
Expired
May 13, 2016, 3:00 PM MDT
In force
49 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chaves County, NM, De Baca County, NM, Lincoln County, NM

The radar

The Cannon AFB radar (KFDX), 135 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WUUS55 KABQ 132011
SVRABQ
NMC005-011-027-132100-
/O.NEW.KABQ.SV.W.0008.160513T2011Z-160513T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
211 PM MDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO...
  SOUTHWESTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO...
  NORTH CENTRAL CHAVES COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 300 PM MDT

* AT 211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
  RAMON...OR 41 MILES SOUTHEAST OF VAUGHN...MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MESA.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 152 AND 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3408 10507 3420 10494 3405 10459 3377 10481
TIME...MOT...LOC 2011Z 302DEG 11KT 3406 10489 

HAIL...1.00IN
WIND...60MPH

$$

CA
2 follow-up statements
839 
WWUS55 KABQ 132036
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
236 PM MDT FRI MAY 13 2016

NMC011-027-132046-
/O.CAN.KABQ.SV.W.0008.000000T0000Z-160513T2100Z/
LINCOLN-DE BACA-
236 PM MDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN DE BACA COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3390 10490 3409 10489 3409 10486 3405 10478
      3400 10478 3400 10466 3399 10464 3377 10481
TIME...MOT...LOC 2036Z 318DEG 15KT 3397 10486 

$$

NMC005-132100-
/O.CON.KABQ.SV.W.0008.000000T0000Z-160513T2100Z/
CHAVES-
236 PM MDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTH CENTRAL CHAVES COUNTY...

AT 236 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MESA...OR 45 MILES NORTHWEST OF ROSWELL...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MESA.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 152 AND 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND. 

&&

LAT...LON 3390 10490 3409 10489 3409 10486 3405 10478
      3400 10478 3400 10466 3399 10464 3377 10481
TIME...MOT...LOC 2036Z 318DEG 15KT 3397 10486 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
228 
WWUS55 KABQ 132058
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT FRI MAY 13 2016

NMC005-132108-
/O.EXP.KABQ.SV.W.0008.000000T0000Z-160513T2100Z/
CHAVES-
258 PM MDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHAVES COUNTY
WILL EXPIRE AT 300 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3390 10490 3409 10489 3409 10486 3405 10478
      3400 10478 3400 10466 3399 10464 3377 10481
TIME...MOT...LOC 2054Z 302DEG 11KT 3397 10486 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:48 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 13, 11:48 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 AM MDT FRI MAY 13 2016

.AVIATION...
18Z TAF CYCLE
Low clouds have eroded away in east central to southeastern New
Mexico, leading to VFR conditions across the forecast area. Light
to moderate breezes will ensue this afternoon, and sufficient
moisture and instability will be present in in the southern
sections of the forecast area for some isolated
showers/thunderstorms. This activity will be very sparse...but
could produce some localized gusty downburst winds in addition to
the brief rain/hail. Showers/storms will wane after sunset. A cold
front will then spill into New Mexico from the northeast, bringing
gusty winds as it passes through the plains and into the Rio
Grande valley of the state.

52

&&

.PREV DISCUSSION...330 AM MDT FRI MAY 13 2016...
.SYNOPSIS...
A few thunderstorms will be possible across the southern areas
today, and though most areas will not see much rain, gusty winds
will be likely. A strong back door cold front will plow through
the eastern plains tonight. A few storms will be possible along
the front, but the bigger story will be the much cooler
temperatures on Saturday afternoon behind the front. Temperatures
will be up to 25 degrees colder than today. Additionally, showers
and thunderstorms will develop across the mountains Saturday
afternoon and will shift eastward through the day and overnight.
Another round of storms are expected on Sunday, favoring areas
along and east of the central mountain chain. Some storms may be
strong to severe. Drier and windier conditions will return on
Monday, though precipitation chances look to return for the middle
of next week.

&&

.DISCUSSION...
Upper level ridge will move over NM today. Dewpoints this morning
have risen into the upper 30s and low 40s along the RGV, with even
high Tds across the east. Suspect areas perhaps along and west of
the RGV will mix out enough of this moisture for some dry
thunderstorms to develop. Still some large inverted-v soundings
suggesting some gusty and erratic winds with any virga, light
showers or tstms. Even across the east storms will be spotty, but
higher dewpoints will keep them from being the dry variety.
Otherwise, temps will be several degrees higher than yesterday,
and most areas will be 5 to 10 degrees above normal.

Tonight, another back door cold front will dive into northeast NM
and a few storms are expected to develop along it, especially across
east central NM as it interacts with the better moisture. The front
will back up to the central mountain chain Saturday morning, and may
briefly squeak through the gaps to allow for a breezy canyon wind in
the RGV. Stability remains a question for Saturday afternoon across
the east. Temperatures will cool considerably behind the front, and
have lowered them a few to several degrees this morning compared to
the previous forecast. Appears that through the afternoon hours, NE
and EC NM will be too stable for storms to develop, but across SE
NM, storms appear more likely, and may even be strong. The squirt of
moisture thru the gaps of the central mtn chain will also provide
some fodder for storms to develop between the ContDvd and the RGV.
Increased pops out in this area some to account for this. So, all in
all, the central third of the state as well as the southeast plains
look to be the favored area for storms Saturday. By Saturday night,
some models suggest that the aftn storms will shift eastward across
the plains with perhaps some additional development across central
areas.

Sunday looks to be particularly interesting, especially if overnight
convection wanes and cloud cover diminishes in the morning. Across
the west, drier air aloft is going to attempt to nudge into the
state and mix out the low level moisture in the afternoon. This may
potentially create critical fire weather conditions along and west
of the ContDvd, but also increases the possibility of dry
thunderstorms for areas along the edge of the incoming drier air.
Meanwhile, central and particularly areas along and east of the
central mountain chain should see quite a bit of storm activity with
the potential for strong to severe storms Sun aftn/eve. Best chances
should be along and just east of the central mtn chain near the
dryline. Closer to the TX border, conditions may still be a bit too
stable with high temps remaining in 60s.

On Monday, the dry slot will push through the rest of the state and
low level moisture will mix out accordingly as a weak upper level
trough slides over NM. Breezy to windy conditions will be likely
areawide. Temperatures will also finally rebound across the east
with downslope flow, but will cooler across the west.

An upper low will dive into the Great Basin on Tuesday and slowly
cross NM on Wednesday. Meanwhile, another strong back door cold
front will push south and westward replenishing low level moisture.
Models are in much better agreement this morning, and thus it looks
like many areas could see some beneficial precipitation during the
middle of the week. Shortwave ridging will follow for the end of the
week.

34

&&

.FIRE WEATHER...
High temperatures a few to 14 degrees above normal are expected
today with an upper level ridge of high pressure just west of the
forecast area. Light southerly flow will steer some richer dewpoints
into southern areas, where isolated showers and thunderstorms are
expected. A few cells could develop around Mount Taylor, the
southern Jemez Mountains and southern Sangres, and these probably
won't produce much precip.

An active thunderstorm pattern will develop this weekend as an upper
level low pressure system crossing the northern Great Plains sends a
moist back door cold front into the state, followed by a moist
return flow pulled from southeast by an upper low crossing the
northwest US coast. Storms will likely increase in coverage
across the eastern plains as the front arrives tonight. Some of
this moisture should work its way westward to the continental
divide Saturday, but most of it should remain along and southeast
of the central mountain chain where the best thunderstorm chances
will be Saturday afternoon. A modest east canyon wind is expected
from Santa Fe to Bernalillo Saturday morning.

The upper low over the NW US will steer stronger flow aloft over
western NM on Sunday with a mid level dry slot as the ridge aloft
breaks down. Temperatures a few to 8 degrees above normal across the
west, and widespread Haines indices of 6 there, will combine with
humidities generally below 15 percent and wind gusts in the 30 to 40
mph range for some patchy critical fire weather conditions, mainly
along and west of the continental divide. A few dry thunderstorms
will be possible along the continental divide also on Sunday.
Farther east, scattered to numerous showers and thunderstorms are
expected, with the highest probabilities along the central mountain
chain on Sunday. The stronger flow aloft should result in very gusty
winds from some cells.

The dry slot will spread eastward over the forecast area on Monday
resulting in a much drier day. A few thunderstorms will be possible
near the CO border as the upper low begins to sag southward into the
Great Basin. Breezy conditions along the east slopes of the central
mountain chain will probably some spotty critical conditions Monday
afternoon, but temperatures will fall a few degrees below normal in
most places.  Haines values will begin to moderate out west while
coming up some in the east.

Thunderstorm coverage will trend upward again Tuesday through
Wednesday as the upper low drops southward into AZ, then eastward
over NM. The system will draw another moist back door cold front
into the state Tuesday. Good coverage of wetting thunderstorms will
be possible.  The upper low will shift east of NM by Thursday, with
moisture recycling and additional thunderstorms over NM.  High
temperatures will trend upward Wed and Thu after readings a few to
13 degrees below normal on Tuesday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 13, 3:39 AM MDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 AM MDT FRI MAY 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
339 AM MDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

GUSTY AND ERRATIC WINDS ARE POSSIBLE THIS AFTERNOON MAINLY SOUTH
OF I-40 WITH ANY SHOWER OR THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF CENTRAL NEW MEXICO AS WELL AS THE
SOUTHEAST PLAINS. STORMS ACROSS THE SOUTHEAST MAY BRIEFLY BECOME
STRONG WITH HAIL AND GUSTY WINDS.

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ON SUNDAY FAVORING
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. STRONG TO
SEVERE STORMS WILL BE POSSIBLE. ADDITIONALLY...CRITICAL FIRE
WEATHER CONDITIONS WILL BE FAR WESTERN NM DUE TO LOW HUMIDITY AND
STRONG SOUTHWESTERLY WINDS.

WINDS WILL INCREASE AREAWIDE ON MONDAY. SPOTTY CRITICAL FIRE
WEATHER CONDITIONS MAY RETURN ACROSS THE EAST CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT GUSTY WINDS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N
M W X.

34

In the hours before

Special weather statement, May 13, 1:24 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
124 PM MDT FRI MAY 13 2016

NMZ539-132000-
EASTERN LINCOLN COUNTY-
124 PM MDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...

AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PICACHO...OR 30 MILES EAST OF RUIDOSO...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PICACHO AND SUNSET.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3325 10532 3337 10521 3333 10490 3316 10493
      3314 10499 3314 10511
TIME...MOT...LOC 1924Z 292DEG 17KT 3327 10516

CA
Special weather statement, May 13, 1:56 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT FRI MAY 13 2016

NMZ537>539-132030-
CHAVES COUNTY PLAINS-DE BACA COUNTY-EASTERN LINCOLN COUNTY-
156 PM MDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 230 PM MDT...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF RAMON...OR 40 MILES SOUTHEAST OF
VAUGHN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MESA.

THIS INCLUDES HIGHWAY 285 BETWEEN MILE MARKERS 152 AND 170.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3385 10476 3404 10501 3419 10491 3408 10459
TIME...MOT...LOC 1956Z 300DEG 13KT 3408 10490

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:24 PM MDTSpecial Weather StatementABQ36 min
May 13, 1:56 PM MDTSpecial Weather StatementABQDe Baca34 min
May 13, 2:08 PM MDTSevere Thunderstorm WarningABQDe Baca52 min
May 13, 2:36 PM MDTSevere Thunderstorm WarningABQDe Baca39 min
May 13, 3:13 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
May 13, 3:21 PM MDTSpecial Weather StatementABQChaves24 min
May 13, 3:48 PM MDTSpecial Weather StatementABQCurry27 min
May 13, 3:56 PM MDTSpecial Weather StatementABQDe Baca34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.